Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 148, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 24, 2010, 5:09 PM CDT for 4 counties in Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2010, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 24, 2010, 5:40 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:13 PM CDT | HAIL 1 | 13 Ene Greensburg, KS | IT WAS ALSO RAINING VERY HARD AT THE TIME OF THE CALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
010 WUUS53 KDDC 242209 SVRDDC KSC047-097-151-185-242300- /O.NEW.KDDC.SV.W.0148.100724T2209Z-100724T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 509 PM CDT SAT JUL 24 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS... NORTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS... NORTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS... SOUTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 600 PM CDT * AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF HAVILAND...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... HAVILAND... TROUSDALE... HOPEWELL... BYERS... MAINLY RURAL AREAS OF NORTHEASTERN KIOWA...NORTHWESTERN PRATT... SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. && LAT...LON 3790 9923 3787 9864 3760 9892 3763 9924 TIME...MOT...LOC 2209Z 220DEG 14KT 3770 9904 WIND...HAIL 60MPH 1.00IN $$ WRIGHT
2 follow-up statements
753 WWUS53 KDDC 242227 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 527 PM CDT SAT JUL 24 2010 KSC047-097-151-185-242300- /O.CON.KDDC.SV.W.0148.000000T0000Z-100724T2300Z/ STAFFORD KS-EDWARDS KS-PRATT KS-KIOWA KS- 527 PM CDT SAT JUL 24 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN KIOWA...NORTHWESTERN PRATT...SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES UNTIL 600 PM CDT... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF WELLSFORD...AND MOVING NORTHEAST AT 20 MPH. AT 513 PM QUARTER SIZE HAIL WAS REPORTED 13 MILES NORTHEAST OF GREENSBURG. LOCATIONS IMPACTED INCLUDE... CULLISON... TROUSDALE... HOPEWELL... BYERS... MAINLY RURAL AREAS OF NORTHEASTERN KIOWA...NORTHWESTERN PRATT... SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. && LAT...LON 3790 9923 3787 9864 3760 9892 3763 9924 TIME...MOT...LOC 2226Z 225DEG 16KT 3770 9899 WIND...HAIL 60MPH 1.00IN $$ WRIGHT
787 WWUS53 KDDC 242240 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 540 PM CDT SAT JUL 24 2010 KSC047-097-151-185-242251- /O.CAN.KDDC.SV.W.0148.000000T0000Z-100724T2300Z/ STAFFORD KS-EDWARDS KS-PRATT KS-KIOWA KS- 540 PM CDT SAT JUL 24 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA... NORTHWESTERN PRATT...SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER HEAVY RAIN IS STILL LIKELY WITH THIS THUNDERSTORM. LAT...LON 3790 9923 3787 9864 3760 9892 3763 9924 TIME...MOT...LOC 2241Z 225DEG 16KT 3775 9893 $$ WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:28 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 24, 2:28 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 228 PM CDT SAT JUL 24 2010 .DISCUSSION... DAYS 1-2... HEAVY RAINFALL THREAT IS THE MAIN CHALLENGE IN THE FORECAST TONIGHT THROUGH MONDAY AS AN UPPER LEVEL WEAKNESS WITH FAIRLY COOL H7 TEMPERATURES PERSIST ACROSS THE SOUTHERN/CENTRAL HIGH PLAINS IN CONJUNCTION WITH STALLED FRONTAL BOUNDARY. A FAIRLY COOL AND RELATIVELY DRY AIRMASS WAS FOUND NORTH OF A COLD FRONT EARLY THIS AFTERNOON WITH AREAS FROM LIMON, CO TO IMPERIAL, NE TO YANKTON, SD ALL EXPERIENCING A MUCH COOLER, REFRESHING AIRMASS. SOUTH OF THE FRONT...WIDESPREAD UPPER 60S TO LOWER 70S DEWPOINTS WERE FOUND ACROSS SOUTH CENTRAL KS INTO THE SOUTHERN TEXAS PANHANDLE WITH LOWER TO MID 60S DEWPOINTS AS FAR WEST AS NORTHEAST NEW MEXICO AND SOUTHEAST COLORADO. UA ANALYSIS SHOWED AN AXIS OF +8 TO +10C H7 DEWPOINTS FROM ALBUQUERQUE, NM TO NORTH PLATTE, NE. H7 TEMPERATURES ARE SOME 3 TO 4 DEGREES COOLER PER RUC ANALYSIS OVER THE PAST SEVERAL DAYS...AND THE LACK OF A STOUT CAP WITH THESE RELATIVELY COOL LOWER-MID TROP TEMPERATURES PROMOTED DEVELOPMENT OF THUNDERSTORMS BY MIDDAY FROM WESTERN TEXAS PANHANDLE INTO FAR NORTHWEST OKLAHOMA. ESSENTIALLY NON-EXISTENT WIND SHEAR WILL PREVENT SEVERE WX THREAT...SO DO NOT ANTICIPATE ANY ISSUANCE OF A YELLOW BOX OR ANYTHING LIKE THAT FROM SPC THIS EVENING. AN ISOLATED HAIL OR DAMAGING WIND REPORT CANNOT BE RULED OUT, THOUGH. THE MAIN THREAT WILL BE HEAVY RAINFALL GIVEN THE DEEP MOIST LAYER ACROSS MUCH OF THE SOUTHERN HIGH PLAINS. THE INTEGRITY OF FRONTOGENETIC FORCING IN THE LOW LEVELS TONIGHT INTO SUNDAY WILL DICTATE WHO AND HOW MUCH RAIN WILL EVENTUALLY FALL...AND AT THIS POINT...IT APPEARS THE FRONT WILL REMAIN AT LEAST MARGINALLY COHERENT THROUGH THE DAY SUNDAY WITH REDEVELOPMENT OF SLOW-MOVING STORMS ACROSS SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA. GIVEN THE RADAR TRENDS AS OF 19Z OF SLOW MOVING BROKEN LINE OF STORMS JUST A STONE'S THROW SOUTH OF THE FORECAST AREA...WILL HOIST AN AREAL FLOOD WATCH FOR THE SOUTHWEST AND SOUTH CENTRAL PORTIONS OF THE DDC FA. HAVE LOWERED MAXT FOR SUNDAY ACROSS A GOOD PORTION OF THE FORECAST AREA WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OFF AN ON DURING THE DAY AND ABUNDANT CLOUD COVER IN AREAS WHERE IT WILL NOT BE RAINING. HIGHS WILL PROBABLY REMAIN IN THE UPPER 70S OR PERHAPS BRIEFLY TOUGH 80 ACROSS FAR SOUTHWEST AND WEST CENTRAL KS. THE UPPER LEVEL WEAKNESS WILL SLOWLY NUDGE NORTHEAST SUNDAY NIGHT THROUGH MONDAY BEFORE BECOMING MORE UNRECOGNIZABLE. AS THIS IS HAPPENING...THE BROAD SUBTROPICAL LOW CURRENTLY ACROSS THE NORTHWESTERN GULF OF MEXICO WILL BE POSITIONED SOMEWHERE ACROSS WEST TEXAS...HOWEVER LOW LEVEL FORCING FOR ASCENT WILL BE VERY SUBTLE AND IT IS UNCLEAR HOW EXTENSIVE OR EVEN WHERE ADDITIONAL ISOLATED TO SCATTERED STORMS WILL DEVELOP DURING THE AFTERNOON SO WILL BROAD BRUSH POPS 20 PERCENT ACROSS PRETTY MUCH THE ENTIRE FA FOR NOW. -UMSCHEID DAYS 3-7... MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING UPPER LEVEL RIDGING ACROSS THE SOUTHEASTERN CONUS BUILDING BACK INTO THE CENTRAL PLAINS THROUGH THE END OF THE WEEK. ALTHOUGH AMPLE MID/UPPER LEVEL TROPICAL MOISTURE IS PROJECTED TO SURGE NORTH ON THE BACKSIDE OF THE RIDGE INTO THE ROCKIES AND EXTREME WESTERN HIGH PLAINS DURING THIS TIME FRAME, DRIER CONDITIONS ARE STILL EXPECTED TO PREVAIL FOR THE MOST PART ACROSS WESTERN KANSAS. HOWEVER, BOTH THE GFS AND ECMWF INDICATE LEE SIDE TROUGHING DEVELOPING EARLY IN THE PERIOD AND PERSISTING IN THE VICINITY OF THE COLORADO BORDER THROUGH THE END OF THE WEEK. THIS WILL SET THE STAGE FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT JUST LEE OF THE ROCKIES VIRTUALLY EACH DAY THROUGH FRIDAY AS H5 VORT MAXES CONTINUE TO CYCLE UP THE BACK SIDE OF THE RIDGE. WILL CONTINUE WITH SLIGHT POPS LATE THURSDAY INTO FRIDAY AS A LARGER MID LEVEL IMPULSE IS PROGGED TO MOVE NORTH ACROSS THE WESTERN TEXAS PANHANDLE AND EASTERN NEW MEXICO INTO SOUTHEASTERN COLORADO. THIS COULD ALLOW ANY STORMS DEVELOPING IN EASTERN COLORADO DURING THE AFTERNOONS TO DRIFT INTO EXTREME WESTERN KANSAS. WILL TAILOR SLIGHT POPS MORE ACROSS THE WESTERN THIRD OF THE CWA LATE THURSDAY AND FRIDAY AS WELL AS INTRODUCE SLIGHT POPS FOR SATURDAY ACROSS MUCH OF THE FA AS THE UPPER LEVEL RIDGE BEGINS TO RECEDE SOMEWHAT TO THE EAST. HIGH TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL TUESDAY AND THROUGH THE REMAINDER OF THE PERIOD AS UPPER LEVEL RIDGING BEGINS TO BUILD INTO THE CENTRAL PLAINS WHILE LEE SIDE TROUGHING DEVELOPS AT THE SURFACE. THE ADVECTION OF MID/UPPER LEVEL TROPICAL MOISTURE INTO THE REGION WILL LIKELY INCREASE CLOUDS SOMEWHAT AND SHOULD HELP HINDER HIGHS FROM CLIMBING ABOVE NORMAL. FOR TUESDAY, THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM THE LOW 20S(C) ACROSS EASTERN PORTIONS OF THE CWA TO THE MID 20S(C) ALONG THE COLORADO BORDER. SHOULD SEE HIGHS UP INTO THE 90S(F) TUESDAY WITH LITTLE CHANGE EXPECTED THE REST OF THE WEEK AS THE UPPER LEVEL RIDGING CONTINUES TO BUILD INTO THE AREA AS MENTIONED BEFORE. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES DURING THE PERIOD. && .AVIATION... A COLD FRONT EXTENDING FROM NORTHEASTERN NEW MEXICO ACROSS SOUTHWESTERN KANSAS AND INTO NORTHWESTERN MISSOURI WILL MOVE SOUTH INTO THE TEXAS PANHANDLE AND WESTERN OKLAHOMA TONIGHT BEFORE WASHING OUT. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG AND JUST AHEAD OF THE FRONT...PRIMARILY SOUTH OF A KGCK TO KHYS LINE. A FEW SHOWERS WILL BE POSSIBLE NORTHWEST OF THESE TAF SITES. MVFR/IFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ANY SHOWERS OR STORMS THAT DEVELOP. OTHERWISE, VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH LATE SUNDAY MORNING. NORTHEASTERLY WINDS BEHIND THE FRONT WILL BECOME MORE EAST TO SOUTHEASTERLY TONIGHT INTO SUNDAY MORNING. WINDS ARE EXPECTED TO REMAIN 5 TO 15KT WITH SOME STRONGER GUSTS IN ASSOCIATION WITH ANY POSSIBLE STORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 86 67 91 / 30 30 20 10 GCK 65 83 65 90 / 20 40 30 10 EHA 66 81 67 91 / 30 40 40 10 LBL 67 84 67 91 / 30 40 40 10 HYS 66 88 66 88 / 20 30 20 10 P28 71 89 71 93 / 70 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/32/32
Hazardous weather outlook, Jul 24, 4:55 AM CDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 455 AM CDT SAT JUL 24 2010 KSZ030-031-043>046-061>066-074>081-084>090-251130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 455 AM CDT SAT JUL 24 2010 /355 AM MDT SAT JUL 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE BEST CHANCE OF HEAVIER RAIN WILL BE SOUTHEAST OF A LINE FROM PRATT TO ENGLEWOOD. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 24, 4:57 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT SAT JUL 24 2010
KSZ066-078>081-242300-
EDWARDS-FORD-KIOWA-PRATT-STAFFORD-
457 PM CDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...EDWARDS...KIOWA...
SOUTHWESTERN STAFFORD AND WESTERN PRATT COUNTIES...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GREENSBURG...MOVING
NORTHEAST AT 15 MPH. SMALL HAIL...GUSTY WINDS AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.
ADDITIONAL THUNDERSTORMS ARE FORMING OVER THE AREA WHICH WILL
PRODUCE SMALL HAIL...GUSTY WINDS...VERY HEAVY RAINFALL AND DANGEROUS
LIGHTNING. IN ADDITION...A GUST FRONT IS MOVING NORTHWARD AHEAD OF
THE STORMS. SMALL FUNNELS ARE POSSIBLE ALONG THE GUST FRONT. DESPITE
BEING SMALL....THESE FUNNELS CAN STILL BE DANGEROUS.
LAT...LON 3787 9966 3798 9904 3798 9874 3748 9873
3749 9968
TIME...MOT...LOC 2153Z 215DEG 15KT 3765 9921
WRIGHTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:44 PM CDT | Flood Watch | DDC | Clark, Comanche, Grant, Hamilton, Haskell, Meade and 4 more | 20 hr |
| Jul 24, 4:57 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pratt | 63 min |
| Jul 24, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 47 min |
| Jul 24, 6:43 PM CDT | Special Weather Statement | DDC | Stafford | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.